Case Report

Cholesterol Crystal Embolism Following Coronary Angiography: A Case Report

10.5152/imj.2013.41

  • Metin Demir
  • Gülden Yürüyen
  • Cüneyt Müderrisoğlu
  • Hayri Polat

Received Date: 14.01.2013 Accepted Date: 26.03.2013 IMJ 2013;14(2):149-152

Cholesterol embolism is a syndrome that is increasing in prevalence with intravascular diagnostic interventions, and which may be an etiologic factor in more than 3% of end-stage renal diseases. It is detected more frequently in diabetic, hypertensive male patients who smoke. Therapeutic approaches include the use of thrombolytic agents and heparin. The fundamental pathogenesis is the inflammatory and obliterative process of cholesterol crystals which separate from their site and join the distal arterial flow after intravascular interventions. In the clinic, symptoms such as accelerating hypertension, purpura and ecchymosis, abdominal pain, loss of weight, and failure in renal-function tests are frequently observed, as the kidneys, skin, gastrointestinal system and extremities are the most affected organs. Our patient developed gangrene in the right toe, failure in renal-function tests, and acceleration in hypertension after a cardiac angiogram. When a thromboembolism was not detected by venous doppler ultrasonography, the patient was diagnosed with a cholesterol embolism. Steroid therapy was initiated when the patient’s diagnosis was confirmed by renal biopsy. The acute renal failure improved after therapy, and those manifestations on the distal lower limb did not progress.

Keywords: Coronary angiography, cholesterol embolism, intravascular intervention